On the minimum dilatation of pseudo-Anosov homeromorphisms on surfaces of small genus
Annales de l'Institut Fourier, Volume 61 (2011) no. 1, p. 105-144
We find the minimum dilatation of pseudo-Anosov homeomorphisms that stabilize an orientable foliation on surfaces of genus three, four, or five, and provide a lower bound for genus six to eight. Our technique also simplifies Cho and Ham’s proof of the least dilatation of pseudo-Anosov homeomorphisms on a genus two surface. For genus g=2 to 5, the minimum dilatation is the smallest Salem number for polynomials of degree 2g.
Nous calculons la plus petite dilatation d’un homéomorphisme de type pseudo-Anosov laissant invariant un feuilletage mesuré orientable sur une surface de genre g pour g=3,4,5. Nous donnons aussi une borne inférieure pour les genres 6,7 et 8. Nos techniques simplifient la preuve de Cho et Ham sur le calcul de la plus petite dilatation d’un homéomorphisme de type pseudo-Anosov sur une surface de genre 2. Pour g=2 à 5, la plus petite dilatation est le plus petit nombre de Salem pour les polynomes à degré fixé 2g.
DOI : https://doi.org/10.5802/aif.2599
Classification:  37D40,  37E30
Keywords: Pseudo-Anosov homeomorphism, small dilatation, flat surface
@article{AIF_2011__61_1_105_0,
     author = {Lanneau, Erwan and Thiffeault, Jean-Luc},
     title = {On the minimum dilatation of pseudo-Anosov homeromorphisms on surfaces of small genus},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {61},
     number = {1},
     year = {2011},
     pages = {105-144},
     doi = {10.5802/aif.2599},
     zbl = {1237.37027},
     mrnumber = {2828128},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2011__61_1_105_0}
}
On the minimum dilatation of pseudo-Anosov homeromorphisms on surfaces of small genus. Annales de l'Institut Fourier, Volume 61 (2011) no. 1, pp. 105-144. doi : 10.5802/aif.2599. https://aif.centre-mersenne.org/item/AIF_2011__61_1_105_0/

[1] Aaber, J. W.; Dunfield, N. M. Closed surface bundles of least volume (2010) (arXiv:1002.3423)

[2] Arnoux, Pierre; Yoccoz, Jean-Christophe Construction de difféomorphismes pseudo-Anosov, C. R. Acad. Sci. Paris Sér. I Math., Tome 292 (1981) no. 1, pp. 75-78 | MR 610152 | Zbl 0478.58023

[3] Band, Gavin; Boyland, Philip The Burau estimate for the entropy of a braid, Algebr. Geom. Topol., Tome 7 (2007), pp. 1345-1378 | Article | MR 2350285 | Zbl 1128.37028

[4] Boyd, David W. Reciprocal polynomials having small measure, Math. Comp., Tome 35 (1980) no. 152, pp. 1361-1377 | Article | MR 583514 | Zbl 0447.12002

[5] Brown, Robert F. The Lefschetz fixed point theorem, Scott, Foresman and Co., Glenview, Ill.-London (1971) | MR 283793 | Zbl 0216.19601

[6] Casson, Andrew J.; Bleiler, Steven A. Automorphisms of surfaces after Nielsen and Thurston, Cambridge University Press, Cambridge, London Mathematical Society Student Texts, Tome 9 (1988) | MR 964685

[7] Cho, Jin-Hwan; Ham, Ji-Young The minimal dilatation of a genus-two surface, Experiment. Math., Tome 17 (2008) no. 3, pp. 257-267 http://projecteuclid.org/getRecord?id=euclid.em/1227121381 | Article | MR 2455699 | Zbl 1153.37375

[8] Farb, Benson Some problems on mapping class groups and moduli space, Problems on mapping class groups and related topics, Amer. Math. Soc., Providence, RI (Proc. Sympos. Pure Math.) Tome 74 (2006), pp. 11-55 | MR 2264130 | Zbl 1191.57015

[9] Fathi, A.; Laudenbach, F.; Poénaru, V. Travaux de Thurston sur les surfaces, Astérisque, Société Mathématique de France, Tome 66–67 (1979) | MR 568308

[10] Finn, Matthew D.; Thiffeault, Jean-Luc; Jewell, N. Topological entropy of braids on arbitrary surfaces (2010) (preprint)

[11] Hironaka, Eriko Small dilatation pseudo-Anosov mapping classes coming from the simplest hyperbolic braid (2009) (arXiv:0909.4517)

[12] Hironaka, Eriko; Kin, Eiko A family of pseudo-Anosov braids with small dilatation, Algebr. Geom. Topol., Tome 6 (2006), p. 699-738 (electronic) | Article | MR 2240913 | Zbl 1126.37014

[13] Ivanov, N. V. Coefficients of expansion of pseudo-Anosov homeomorphisms, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), Tome 167 (1988) no. Issled. Topol. 6, p. 111-116, 191 (translation in J. Soviet Math., 52, (1990), pp. 2819–2822) | MR 964259 | Zbl 0693.57007

[14] Kenyon, R.; Smillie, J. Billiards in rational-angled triangles, Comment. Math. Helv., Tome 75 (2000), pp. 65-108 | Article | MR 1760496 | Zbl 0967.37019

[15] Kin, E.; Takasawa, M. Pseudo-Anosovs on closed surfaces having small entropy and the Whitehead sister link exterior (2010) (arXiv:1003.0545)

[16] Lanneau, Erwan Hyperelliptic components of the moduli spaces of quadratic differentials with prescribed singularities, Comment. Math. Helv., Tome 79 (2004) no. 3, pp. 471-501 | Article | MR 2081723 | Zbl 1054.32007

[17] Lanneau, Erwan; Thiffeault, Jean-Luc Enumerating Pseudo-Anosov Homeomorphisms of the Punctured Disc (2010) (preprint, arXiv:1004.5344)

[18] Le Roux, Frédéric Homéomorphismes de surfaces: théorèmes de la fleur de Leau-Fatou et de la variété stable, Astérisque (2004) no. 292, pp. vi+210 | MR 2068866

[19] Leininger, Christopher J. On groups generated by two positive multi-twists: Teichmüller curves and Lehmer’s number, Geom. Topol., Tome 8 (2004), p. 1301-1359 (electronic) | Article | MR 2119298 | Zbl 1088.57002

[20] Marmi, S.; Moussa, P.; Yoccoz, J.-C. The cohomological equation for Roth-type interval exchange maps, J. Amer. Math. Soc., Tome 18 (2005) no. 4, p. 823-872 (electronic) | Article | MR 2163864 | Zbl 1112.37002

[21] Masur, Howard; Smillie, John Quadratic differentials with prescribed singularities and pseudo-Anosov diffeomorphisms, Comment. Math. Helv., Tome 68 (1993) no. 2, pp. 289-307 | Article | MR 1214233 | Zbl 0792.30030

[22] Masur, Howard; Tabachnikov, Serge Rational billiards and flat structures, Handbook of dynamical systems, Vol. 1A, North-Holland, Amsterdam (2002), pp. 1015-1089 | Article | MR 1928530

[23] Mcmullen, Curtis T. Teichmüller curves in genus two: discriminant and spin, Math. Ann., Tome 333 (2005) no. 1, pp. 87-130 | Article | MR 2169830 | Zbl 1086.14024

[24] Moussafir, J.-O. On the Entropy of Braids, Func. Anal. and Other Math., Tome 1 (2006), pp. 43-54 | MR 2381961

[25] Penner, R. C. Bounds on least dilatations, Proc. Amer. Math. Soc., Tome 113 (1991) no. 2, pp. 443-450 | Article | MR 1068128 | Zbl 0726.57013

[26] Pisot, Ch.; Salem, R. Distribution modulo 1 of the powers of real numbers larger than 1, Compositio Math., Tome 16 (1964), p. 164-168 (1964) | Numdam | MR 174547 | Zbl 0131.04804

[27] Rauzy, Gérard Échanges d’intervalles et transformations induites, Acta Arith., Tome 34 (1979) no. 4, pp. 315-328 | MR 543205 | Zbl 0414.28018

[28] Thurston, William P. On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.), Tome 19 (1988) no. 2, pp. 417-431 | Article | MR 956596 | Zbl 0674.57008

[29] Veech, William A. Gauss measures for transformations on the space of interval exchange maps, Ann. of Math. (2), Tome 115 (1982) no. 1, pp. 201-242 | Article | MR 644019 | Zbl 0486.28014

[30] Zhirov, A. Yu. On the minimum dilation of pseudo-Anosov diffeomorphisms of a double torus, Uspekhi Mat. Nauk, Tome 50 (1995) no. 1(301), p. 197-198 | Article | MR 1331364 | Zbl 0847.58057